What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 12:36 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 5, 12:36 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
236 PM EDT Wed Jul 5 2017
.SHORT TERM (Tonight and Thursday)...Another warm and muggy July
day! Scattered showers and thunderstorms producing very heavy
rainfall in short periods of time. These showers and storms will
persist into the early evening hours with some hanging on into the
night-time hours. Look for patchy fog to develop with some areas
of possibly dense fog particularly along area rivers and lakes.
The slow moving upper trough will translate slowly east putting
our forecast area under southwest flow. Will continue with a
persistence forecast for Thursday. Very little change in the
airmass currently over our region. Therefore, expecting showers
and thunderstorms with locally heavy rain for much of the day. We
are outlooked again by SPC for marginal risk of severe weather. So
a few storms by tomorrow afternoon may approach severe limits.
.LONG TERM (Thursday night through Wednesday)...A weak low pressure
and associated boundary will move through the area overnight
Thursday through Friday morning...with scattered showers and
thunderstorms possible through mid day Friday. Behind the
front...flow will shift out of the NW with the cooler and drier air
filtering in through Friday. PW values drop to around 1.3 to
1.5...which is around the median average for this time of year.
Another weak boundary will move through overnight Friday through
Saturday afternoon. Scattered showers and thunderstorms are possible
beginning Friday afternoon...though chances are slightly lower than
Thursday. Models try to keep a cap over the area...so expecting less
coverage than any day of the previous week for any storms that are
strong enough to form. Saturday...a few showers and isolated thunder
could be left in the morning...with clearing expected in the
afternoon as high pressure builds across the Ohio Valley.
Sunday through Tuesday afternoon...high pressure will keep skies
mostly clear and dry weather across the TN Valley. Tuesday
afternoon...flow shifts to out of the SW bringing an increase in
moisture and warm air from the Gulf. A low pressure system across
the Great Lakes will sweep a frontal boundary across the area.
Scattered showers and thunderstorms are possible Tuesday afternoon
through Wednesday morning ahead of the front...with widespread
showers and thunderstorms expected Wednesday afternoon into
overnight as the frontal boundary moves through the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 71 87 71 88 / 50 60 50 30
Knoxville McGhee Tyson Airport, TN 70 85 70 86 / 50 60 60 40
Oak Ridge, TN 70 85 70 86 / 50 70 70 40
Tri Cities Airport, TN 67 83 67 83 / 40 70 70 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
AC/JW
Hazardous weather outlook, Jul 5, 1:01 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
301 PM EDT Wed Jul 5 2017
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
301 PM EDT Wed Jul 5 2017 /201 PM CDT Wed Jul 5 2017/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Thunderstorms this afternoon may produce strong gusty winds up to
50 mph and locally heavy rainfall that may cause minor flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The threat of showers and thunderstorms will continue across area
Thursday. Some of these storms may become strong with the
greatest threat being gusty winds up to 50 mph and locally heavy
rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 5, 2:37 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
437 PM EDT WED JUL 5 2017
TNZ040>043-052115-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
437 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCKE AND
SOUTHEASTERN GREENE COUNTIES UNTIL 515 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parrottsville, or 9 miles east of Newport, moving east at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Parrottsville, Caney Branch, Del Rio and Cedar Creek.
LAT...LON 3604 8260 3607 8264 3600 8278 3598 8279
3597 8277 3592 8282 3595 8285 3595 8290
3593 8290 3593 8292 3588 8290 3586 8292
3588 8309 3604 8309 3609 8258 3607 8258
TIME...MOT...LOC 2037Z 267DEG 31KT 3595 8302
EJHSpecial weather statement, Jul 5, 2:41 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
441 PM EDT WED JUL 5 2017
TNZ017-042-044-052130-
Sullivan TN-Washington TN-Northwest Greene TN-
441 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLIVAN...
WASHINGTON AND NORTHEASTERN GREENE COUNTIES UNTIL 530 PM EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Surgoinsville, or 11 miles north of Greeneville,
moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Johnson City, Kingsport, Jonesborough, Gray, Oak Grove, Spurgeon,
Midway, Bluff City, Baileyton, Leesburg, Fall Branch, Rocky Mount
State Park, Avondale, Jearoldstown and Telford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Boone Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3626 8234 3625 8235 3627 8287 3635 8289
3636 8286 3637 8284 3636 8281 3639 8278
3638 8277 3638 8275 3640 8273 3641 8271
3650 8229
TIME...MOT...LOC 2039Z 264DEG 27KT 3633 8281
EJHSpecial weather statement, Jul 5, 2:47 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
447 PM EDT WED JUL 5 2017
TNZ016-017-VAZ005-052130-
Sullivan TN-Hawkins TN-Scott VA-
447 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN...NORTHEASTERN
HAWKINS AND SOUTHEASTERN SCOTT COUNTIES UNTIL 530 PM EDT...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Surgoinsville, or 10 miles west of Kingsport, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Kingsport, Bristol Tn, Surgoinsville, Spurgeon, Colonial Heights,
Church Hill, Mount Carmel, Bays Mountain State Park, Tri-City
Airport, Blountville, Sullivan Gardens, Warriors Path State Park,
Bloomingdale and Fall Branch.
LAT...LON 3662 8231 3648 8229 3644 8247 3642 8260
3644 8267 3642 8268 3640 8271 3640 8273
3638 8275 3639 8278 3637 8281 3654 8283
3666 8232
TIME...MOT...LOC 2047Z 260DEG 24KT 3649 8274
EJHSpecial weather statement, Jul 5, 2:48 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
448 PM EDT WED JUL 5 2017
TNZ082>084-099-052130-
Rhea TN-Bledsoe TN-Hamilton TN-Meigs TN-
448 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR RHEA...BLEDSOE...MEIGS AND
NORTHEASTERN HAMILTON COUNTIES UNTIL 530 PM EDT/430 PM CDT/...
At 448 PM EDT/348 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southeast of
Spencer to near Pikeville to 8 miles east of Dunlap. Movement was
northeast at 30 mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Dayton, Pikeville, Decatur, Spring City, Graysville, Peakland,
Stinging Fork Falls State Park, Piney Falls State Park, Mount Crest,
Evensville, Sale Creek, Fall Creek Falls State Park, Old Washington,
Brayton, Grandview, Melvine and Flat Top Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3535 8523 3542 8532 3553 8532 3562 8537
3572 8526 3576 8527 3577 8504 3575 8503
3577 8494 3576 8492 3583 8479 3581 8479
3579 8474 3576 8476 3574 8470 3556 8469
3543 8482 3533 8524
TIME...MOT...LOC 2048Z 247DEG 28KT 3569 8531 3556 8525 3542 8525
DHSpecial weather statement, Jul 5, 2:51 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
451 PM EDT WED JUL 5 2017
TNZ042-044-052130-
Washington TN-Northwest Greene TN-
451 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON AND CENTRAL
GREENE COUNTIES UNTIL 530 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greeneville, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Greeneville, Tusculum, Midway, Mosheim, Telford, Chucky, Limestone,
Embreeville and Davy Crockett Birthplace.
LAT...LON 3624 8236 3623 8236 3621 8237 3618 8241
3616 8242 3616 8252 3611 8257 3613 8297
3628 8297 3628 8268 3626 8234 3625 8234
TIME...MOT...LOC 2051Z 260DEG 24KT 3619 8290
EJHSpecial weather statement, Jul 5, 3:14 PM CST, 1 minute before
Special Weather Statement
National Weather Service Morristown TN
514 PM EDT WED JUL 5 2017
VAZ006-008-052200-
Washington VA-Russell VA-
514 PM EDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSSELL AND
NORTHWESTERN WASHINGTON COUNTIES UNTIL 600 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Trammel, or 14 miles west of Lebanon, moving northeast
at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lebanon, Cleveland Va, St. Paul, Hansonville, Collingwood and
Castlewood.
LAT...LON 3684 8197 3671 8233 3678 8235 3688 8241
3689 8237 3690 8234 3689 8234 3690 8233
3689 8232 3691 8232 3690 8231 3691 8230
3693 8231 3704 8210
TIME...MOT...LOC 2114Z 246DEG 17KT 3684 8233
EJH